HCS 457 Week 1 Website Review
The Centers for Disease Control and Prevention (CDC) has been working with state and public health departments on a multistate investigation concerning fungal meningitis and other infections among patients who received methylprednisolone acetate (MPA) injection, prepared by the New England Compound Center (NECC).
As of November 19, 2012 a total of 490 cases, including 34 deaths have been reported in 19 states. The predominant fungus identified in patients and confirmed by the CDC laboratory is called Exserohilum rostratum. More than seven weeks after the recall of three lots of the steroid, the CDC continues to receive reports of the fungal infection in exposed patients. Previously, the majority of new cases were patients with fungal meningitis following injection. The CDC has observed an increase in patients with symptoms of epidural abscess, phlegmon, discitis, vertebral osteomyelitis, or arachnoiditis near the site. These symptoms have been found in those with or without fungal meningitis. Of the 91 cases reported since November 4, 2012, a total of 26 were classified as meningitis, 61 has spinal or paraspinal epidural abscess, 2 had peripheral joint infection, and 2 had more than one condition.
The CDC recommends the following protocol:
In patients with new or worsening symptoms, near the injection site, a physician should order an MRI. This should also be done for patients being treated for meningitis. •
The CDC has received reports of patients being treated for fungal meningitis with no previous localized infection at the injection site; but was found to have symptoms of infection at the site. Physicians should strongly consider an MRI 2 to 3 weeks after diagnosis of meningitis. Early identification may facilitate specific interventions as well as provide information for measuring effectiveness of therapy. •
For patients with symptoms of epidural abscess, phlegmon, discitis, vertebral osteomyelitis, or arachnoiditis...
Please join StudyMode to read the full document